California, 2011High Wind in California, March 7 to 8, 2011
March 7 to 8, 2011 · NWS LOX · 4 events in 4 counties and zones
Strong northwest to north winds developed across sections of Southwestern California. The strongest winds occurred in the mountains of Los Angeles and Ventura counties, the Antelope Valley and the Santa Clarita Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest to north winds developed across sections of Southwestern California. The strongest winds occurred in the mountains of Los Angeles and Ventura counties, the Antelope Valley and the Santa Clarita Valley. Sustained winds as high as 59 MPH were reported along with gusts as high as 76 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 7, 9:10 AM PST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 7, 9:10 AM PST, 1 hour 34 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
910 AM PST MON MAR 7 2011
UPDATED AVIATION SECTION
.SYNOPSIS...
IT WILL BECOME VERY WINDY TODAY THROUGH EARLY TUESDAY MORNING. THERE
WILL BE A WARMING TREND TUESDAY THROUGH THURSDAY AND THEN COOLER
WITH A RETURN OF THE MARINE LAYER TOWARDS THE END OF THE WEEK INTO
THE WEEKEND.
&&
.SHORT TERM (TODAY-TUE)...FRONT HAS MOVED THROUGH THE AREA LEAVING
BEHIND CLEARING SKIES AND GUSTY WEST TO NORTHWEST WINDS. 12Z MODELS
SUGGESTED LITTLE CHANGE TO THE FORECAST THIS WEEK AND I EXPECT THE
AFTERNOON FORECAST WILL LOOK VERY SIMILAR TO THE CURRENT FORECAST.
***FROM PREVIOUS DISCUSSION***
THE BIG STORY OF THE DAY IS THE WINDS. WEST WINDS FIRST AS COLD AIR
BEHIND THE POST-FRONTAL TROF WILL ALIGN WITH THE WESTERLY SFC
PRESSURE PATTERN. IT WILL BRING ADVISORY LEVEL WINDS TO ALL OF SLO
AND SBA COUNTIES AS WELL AS THE CSTS AND VLYS OF VTA COUNTY AND THE
LA COUNTY COAST. STRONG WESTERLY FLOW AT 850 MB WILL BRING WARNING
LEVEL GUSTS TO THE MTNS OF VTA AND LA COUNTY AS WELL AS THE ANTELOPE
VLY WHERE A STANDING WAVES WILL VERY LIKELY BRING 60 MPH GUSTS TO
AREA IN AND AROUND THE FOOTHILLS. THE WINDS GET MORE INTERESTING
TONIGHT AS THE UPPER SUPPORT...THE LOW LEVEL SUPPORT...THE THERMAL
ADVECTION ALL SHIFT TO THE NORTH AND A NICE BLOB OF SUBSIDENCE MOVES
OVER THE AREA. WARNING LEVEL GUSTS WILL VERY LIKELY DEVELOP IN THE
MTNS OF VTA/LA COUNTY AFFECTING THE I-5 CORRIDOR. THESE WARNING
LEVEL WIND GUSTS WILL THEN SPILL INTO THE SANTA CLARITA VLY AND THE
ANTELOPE VLY. ALL OF THE MDLS SHOW THAT THIS WILL BE A FAIRLY RARE
EVENT THAT WILL BRING STRONG WINDS TO THE OJAI VLY. IN FACT THE OJAI
VLY MAY NEED ITS ADVISORY UPGRADED TO A WARNING FOR THIS EVENING AS
60 MPH GUTS ARE NOT OUT OF THE QUESTION. THE WINDS WILL THEN MOVE
WESTWARD AND SET UP A VERY NICE SUNDOWNER AND EXPECT TO SEE 60 TO 60
MPH GUSTS THROUGH AND BELOW THE PASSES OF THE SANTA YNEZ RANGE. THE
MONTECITO AREA WILL BE THE FOCUS OF THE STRONGEST WINDS. THE WINDS
WILL END ACROSS SLO AND SBA COUNTY (SAVE THE SBA MTNS AND SOUTH
COAST) THIS AFTERNOON. THE STRONGEST WINDS WILL DIMINISH ACROSS THE
ANTELOPE VLY THIS EVENING WHILE THE REST OF THE WINDS WILL LAST TO
AT LEAST DAWN AND PERHAPS MID MORNING TUESDAY. ONE AREA LEFT OUT OF
THE WIND PACKAGE TONIGHT IS THE MALIBU COAST WHERE IT WILL BE BREEZY
BELOW PASSES AND CANYONS LATER THIS AFTERNOON AND OVERNIGHT. A WIND
ADVISORY MAY BE NEEDED HERE AFTER THE WIND ADVISORY FOR WEST WINDS
FOR THE ENTIRE COAST EXPIRES THIS AFTERNOON.
IT WILL BE COOLER TODAY WITH THKNS FALLING TO 550 DM LOOK FOR MOST
CSTL AND VLY HIGHS TO BE IN THE UPPER 50S TO MID 60S. LOWS TONIGHT
WILL BE ALL OVER THE MAP WITH WINDY AREAS STAYING MUCH WARMER THAN
THE WIND SHELTERED AREAS WHICH WILL BE QUITE CHILLY. THICKNESSES
BUMP UP NICELY TUESDAY AND THE FLOW SHIFTS OFFSHORE BOTH OF WHICH
WILL COMBINE TO CREATE ABOUT A 10 DEGREE JUMP IN MAX TEMPS FROM
TODAYS READINGS.
.LONG TERM (WED-SUN)...
EC AND THE GFS AGREE THAT WED AND THU WILL BE VERY NICE DAYS WITH A
LARGE UPPER HIGH IN CONTROL OF THE WEATHER. WEDNESDAY WILL BE THE
WARMEST DAY OF THE WEEK WITH A LITTLE COOLING ON THURSDAY AS THE
RIDGE FLATTENS AND THE OFFSHORE FLOW WEAKENS.
WEAK TROFING SETS UP FRIDAY THROUGH SUNDAY. NIGHT THROUGH MORNING
LOW CLOUDS WILL BECOME LIKELY FOR THE CSTS AND LOWER VLYS. THERE
WILL BE A COOLING TREND THROUGH THE PERIOD WITH THE ONSHORE FLOW AND
SLOWLY LOWERING HGTS.
&&
.AVIATION...07/1155Z.
WDSPRD IFR TO MVFR CONDITIONS ACROSS THE REGION THIS MORNING SHOULD
LATER THIS MORNING AS STRONG AND GUSTY W TO NW WINDS DEVELOP ACROSS
THE REGION IN THE WAKE OF THE DEPARTING FRONT. WINDS WILL BE AN
ISSUE AT MOST AIRPORTS THRU TONIGHT...WITH THE STRONGEST WINDS
AT KWJF AND KPMD. THERE WILL LIKELY BE SOME WIND SHEAR AT KLAX AND
KSBA THIS EVENING. SKIES SHOULD REMAIN VFR ONCE CIGS CLEAR OUT
LATER THIS MORNING.
KLAX...MODERATE CONFIDENCE IN TAF. THERE IS A 20 TO 30 PERCENT
CHANCE THAT CIGS COULD CLEAR AS EARLY AS 16 OR 17Z. STRONG AND GUSTY
W TO NW WINDS ARE LIKELY THRU THIS EVENING...AND THERE IS A GOOD
CHANCE OF SOME LLWS THIS EVENING AS STRONG NLY WINDS DEVELOP ABOVE
1000 FT.
KBUR...MODERATE CONFIDENCE IN TAF. THERE IS A 20 TO 30 PERCENT
CHANCE THAT CIGS COULD CLEAR AS EARLY AS 16 OR 17Z. THERE IS A 30
TO 40 PERCENT CHANCE OF LLWS FROM 18Z TODAY THROUGH 06Z TUE.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...WOFFORD/RORKE
AVIATION...BRUNO
SYNOPSIS...WOFFORD
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 7, 6:00 AM PST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON MAR 7 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-081400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON MAR 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
VERY WINDY CONDITIONS WILL CREATE MANY HAZARDS TODAY AND TONIGHT.
ALMOST ALL OF THE AREA WILL SEE WEST TO NORTHWEST WIND GUSTS BETWEEN
35 AND 45 MPH TODAY. THE MOUNTAINS AND THE ANTELOPE VALLEY WILL SEE
WIND GUSTS TO 60 MPH. OVERNIGHT THE WINDS WILL TURN NORTH AND THE
MOUNTAINS...THE SANTA CLARITA VALLEY...AND THE SANTA BARBARA SOUTH
COAST WILL SEE WIND GUSTS 60 MPH AND GREATER. BEACHGOERS WILL FACE
DANGEROUS RIP CURRENTS AND BOATS WILL FACE GALE FORCE WINDS ACROSS
BOTH THE INNER AND OUTER WATERS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Antelope Valley
- When
- March 7, 10:44 AM PST to 6:00 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 51 kt (59 mph) measured sustained
- Reported by
- RAWS
Strong and gusty west to northwest winds developed across the Antelope Valley. The Poppy Park RAWS sensor reported wind gusts to 59 MPH. The ASOS sensors at Lancaster and Palmdale reported sustained winds between 40 and 59 MPH with gusts between 59 and 68 MPH.
High Wind, Santa Clarita Valley
- When
- March 7, 5:57 PM PST to March 8, 12:57 AM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong and gusty northwest winds developed across the Santa Clarita Valley. The RAWS sensor at Saugus reported wind gusts between 58 and 71 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- March 7, 9:57 PM PST to March 8, 4:00 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 51 kt (59 mph) measured sustained
- Reported by
- RAWS
Strong and gusty northwest to north winds developed across the mountains of Los Angeles county. The RAWS sensor at Camp Nine reported sustained winds between 44 and 56 MPH with gusts between 63 and 76 MPH. The ASOS at Sandberg reported sustained winds between 46 and 56 MPH with gusts between 58 and 64 MPH. The RAWS sensor at Warm Springs reported wind gusts between 59 and 63 MPH.
High Wind, Ventura County Mountains
- When
- March 7, 9:57 PM PST to March 8, 4:00 AM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- RAWS
Strong and gusty northwest to north winds developed across the mountains of Ventura County. The strongest winds occurred near the Interstate 5 corridor (northeastern Ventura County) with wind gusts over 60 MPH reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kansas, March 7 to 8, 20112 deaths · 1 injured · $65,000 · 7 events
- High Wind in California, March 7, 2011$1.3 million · 66 kt wind · 2 events
- Flooding in Connecticut, March 7 to 10, 20113 injured · $150,000 · 3 events
- Flooding and High Wind in Massachusetts, March 7 to 8, 2011$245,000 · 53 kt wind · 6 events
- Drought in Texas, March 7 to 31, 2011$42,000 · 6 events
- Flood in New Hampshire, March 7 to 8, 2011$25,000 · 1 event
- Winter Weather in Nebraska, March 7 to 8, 20116 events
- Winter Weather in South Dakota, March 7, 20114 events
- Flooding in Vermont, March 7, 20113 events
- Winter Storm and Winter Weather in Utah, March 7 to 9, 20113 events
- Flooding in New Jersey, March 7, 20113 events
- Winter Storm in Colorado, March 7 to 8, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288812, 288813, 288809, 288810.